Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 43, NWS St. Louis, MO

April 18, 2024Madison County, Missouri

NWS St. Louis, MO issued this tornado warning at Apr 18, 2024, 8:23 PM CDT for Madison County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2024, 8:23 PM CDT (01:23 UTC)
Expired
Apr 18, 2024, 9:00 PM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Madison County, MO

The radar

The Paducah radar (KPAH), 134 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 12:56 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.4 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

033 
WFUS53 KLSX 190123
TORLSX
MOC123-190200-
/O.NEW.KLSX.TO.W.0043.240419T0123Z-240419T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
823 PM CDT Thu Apr 18 2024

The National Weather Service in St Louis has issued a

* Tornado Warning for...
  Southeastern Madison County in southeastern Missouri...

* Until 900 PM CDT.

* At 823 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Buckhorn, moving east at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Marquand around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3736 9033 3743 9032 3743 9014 3731 9014
      3731 9017
TIME...MOT...LOC 0123Z 288DEG 27KT 3738 9024 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Pfahler
2 follow-up statements
070 
WWUS53 KLSX 190141
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
841 PM CDT Thu Apr 18 2024

MOC123-190200-
/O.CON.KLSX.TO.W.0043.000000T0000Z-240419T0200Z/
Madison MO-
841 PM CDT Thu Apr 18 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHEASTERN MADISON COUNTY IN SOUTHEASTERN MISSOURI...

At 841 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Marquand, moving southeast at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Madison County in southeastern Missouri.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3734 9028 3742 9027 3741 9014 3731 9014
      3731 9017
TIME...MOT...LOC 0141Z 295DEG 15KT 3735 9019 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Pfahler
863 
WWUS53 KLSX 190150
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
850 PM CDT Thu Apr 18 2024

MOC123-190200-
/O.EXP.KLSX.TO.W.0043.000000T0000Z-240419T0200Z/
Madison MO-
850 PM CDT Thu Apr 18 2024

...THE TORNADO WARNING FOR SOUTHEASTERN MADISON COUNTY IN
SOUTHEASTERN MISSOURI WILL EXPIRE AT 900 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Missouri.

&&

LAT...LON 3734 9028 3742 9027 3741 9014 3731 9014
      3731 9017
TIME...MOT...LOC 0150Z 288DEG 27KT 3733 9011 

$$

Pfahler

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Apr 18, 6:50 PM CDT, 1 hour 33 minutes earlier. Its key messages:

  • The threat for strong to severe thunderstorms will continue across the area until approximately 0200 UTC. All hazards (large hail, damaging winds, isolated tornadoes) are on the table, though there should be a transition more from large hail to damaging winds by this evening.
  • Seasonably cool and mostly dry weather is forecast through the weekend, with frost potential both Saturday and Sunday nights.
Area forecast discussion, Apr 18, 6:50 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
650 PM CDT Thu Apr 18 2024

.KEY MESSAGES...

- The threat for strong to severe thunderstorms will continue
  across the area until approximately 0200 UTC. All hazards
  (large hail, damaging winds, isolated tornadoes) are on the
  table, though there should be a transition more from large hail
  to damaging winds by this evening.

- Seasonably cool and mostly dry weather is forecast through the
  weekend, with frost potential both Saturday and Sunday nights.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 235 PM CDT Thu Apr 18 2024

The earlier outflow boundary has largely washed out, with the focus
for convection moreso along the synoptic cold front early this
afternoon. A couple of supercells have developed in western
Missouri, with additional development along the front further
northeast into northeast Missouri and west-central Illinois.
Right-moving supercells may tend to ride the frontal boundary as
it pushes eastward while non supercells and any left movers would
tend to cut across the front (and therefore may weaken). The
rather linear forcing along the cold front also should tend more
toward line/bowing segments, with damaging winds the growing
concern late this afternoon into early this evening. Speaking of
the cold front, it was nearing a KJLN>>KCOU>>KI63 line as of 1900
UTC, and will continue to progress to the east, likely exiting
the far southeastern CWA around 0100-0200 UTC. While there likely
will be some elevated shower and thunderstorm activity behind it,
anything behind the front should not be severe.

Strong low-level cold air advection settles in behind the frontal
boundary overnight tonight, with lows dropping back into the upper
30s to upper 40s from northwest to southeast. These readings would
be near to slightly below normal for mid/late April. Dry conditions
along with continued seasonably cool temperatures are forecast to
continue Friday and Friday night.

Gosselin

&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 235 PM CDT Thu Apr 18 2024

(Saturday - Sunday Night)

There is little/no change in the synoptic pattern through this
weekend, with broad surface high pressure over the Mississippi
Valley. Persistent below normal temperatures (roughly 5-10 degrees)
are expected both day and night. We will have to watch for frost
development both Saturday and Sunday night given the light/variable
winds expected. There may be more clouds Saturday night (especially
in parts of southeast Missouri and southwest Illinois), with a
better chance of a widespread clear sky Sunday night. Lows in the
mid to upper 30s are forecast each night, favoring the development
of areas to potentially widespread frost if it is clear.

(Monday - Next Thursday)

Temperatures are expected to moderate early next week as mid/upper
level heights rise and 850-hPa temperatures climb back closer to
+5C. Ensemble guidance shows a midlevel shortwave trough moving
across the Upper Midwest Monday night into Tuesday, with a cold
front draped to its southwest. This front is likely to move through
the area late Tuesday/Tuesday evening, bringing a chance of showers
and perhaps a few thunderstorms. Behind the front, slightly cooler
and drier weather is favored for midweek next week.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 639 PM CDT Thu Apr 18 2024

A line of strong to severe thunderstorms has moved east of the
metro terminals as of 2330Z. There is a lull in activity between
the line of severe thunderstorms and additional scattered showers
and isolated thunderstorms that extended from KUIN through KCOU
and KJEF just prior to 00z. The secondary line does not exhibit
severe potential, but may result in a brief period of locally
heavy rainfall and occasional lightning strike.

Cloud bases are largely low end MVFR (1k-1.5k feet) behind the
front with few locations of high end IFR (700-900 feet). Aside
from KCOU and KJEF, where IFR is already occurring, confidence in
persistent IFR is not high. Therefore, FEW/SCT low decks were
included in the update with a few hours of mvfr. Northwesterly
gusts will persist and slowly subside tonight into early Friday.
Conditions are expected to gradually improve to VFR through
tonight.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 18, 2:39 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
239 PM CDT Thu Apr 18 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
239 PM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely today across most of the area through this
evening. Some of the thunderstorms through early evening may be
severe, capable of producing damaging winds, large hail, and a
tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms over parts of the area on Monday
night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any form of severe weather to the
National Weather Service in St. Louis.

Gosselin

In the hours before

Local storm report, Apr 18, 7:06 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
706 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Hail             Okawville               38.43N 89.55W
04/18/2024  E1.25 Inch       Washington         IL   Public

&&

BRC
Local storm report, Apr 18, 7:10 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
710 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             Caledonia               37.76N 90.77W
04/18/2024  E1.00 Inch       Washington         MO   Trained Spotter

&&

MMG
Local storm report, Apr 18, 7:45 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
745 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Tstm Wnd Dmg     1 E East Carondelet     38.54N 90.21W
04/18/2024                   St. Clair          IL   Emergency Mngr

            location approximate, time estimate from
            radar, multiple trees and powerlines down.

&&

MMG
Local storm report, Apr 18, 7:46 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
746 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tstm Wnd Dmg     2 S Sunset Hills        38.50N 90.42W
04/18/2024                   St. Louis          MO   Public

            Several downed treee branches.

&&

BRC
Local storm report, Apr 18, 7:50 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
750 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Dmg     2 ESE Centreville       38.57N 90.07W
04/18/2024                   St. Clair          IL   Public

            Downed tree and powerlines.

&&

BRC
Local storm report, Apr 18, 8:06 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
806 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tstm Wnd Dmg     2 SW Lakeshire          38.52N 90.35W
04/18/2024                   St. Louis          MO   Public

            tree down, time estimate from radar.

&&

MMG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:09 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds51 min
Apr 18, 7:43 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMadison47 min
Apr 18, 7:54 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds51 min
Apr 19, 2:11 PM CDTRiver Flood WarningLSXLewis35 hr

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.